HEALTH RESEARCH ALLIANCE MEMBERS MEETING

March 28-29, 2019



Sponsored by the American Cancer Society, Leukemia & Lymphoma Society, and Rheumatology Research Foundation

All sessions will be held in the auditorium at the ACS offices in Atlanta, GA

March 28 | Thursday

10:00 - 10:25 AM

Welcome to the Members Meeting

(25 min)

HRA Board Chair

Steve Rose, PhD

Chief Science Officer | Foundation Fighting Blindness

Program Committee Co-Chairs

Margaret Flowers, PhD

Director, Scientific Communications and Grants | Breast Cancer Research Foundation

Chris Martin, PhD

Senior Science Program Officer & Director, Science Operations | The Kavli Foundation

Welcome to Atlanta and the ACS

Gary Reedy

Chief Executive Officer | American Cancer Society

10:25 - 11:45 AM (80 min)

Beyond Co-Funding: Stronger Together Part II

Collaboration can be critical to advancing scientific discoveries; likewise, forging strong relationships with other biomedical research grant makers can elevate the work accomplished by each organization, advancing their respective missions. Building on the momentum from the previous Members' Meeting in Durham, this session will continue the collaboration discussion, bringing new perspectives toward how organizations can work together to achieve their missions. This session will focus on how HRA members can work together to embark on large initiatives targeting specific scientific questions and/or collaborate to achieve mission-driven projects to advance their respective fields. The session will conclude with an update on the status of the upcoming Collaboration Program and Workshop to be held on May 1-2, 2019.

Moderator

Shannon Gallagher-Colombo, PhD

Assistant Director, Scientific Review and Grants Administration | American Association for Cancer Research

Presenters

Heather Snyder, PhD

Senior Director, Medical & Scientific Relations | Alzheimer's Association

Lynne Garner, PhD

President | Donaghue Foundation

Victoria McGovern, PhD

Senior Program Officer | Burroughs Wellcome Fund

Andres Hurtado-Lorenzo, PhD

Senior Director of Translational Research | Crohn's & Colitis Foundation

March 28 | Thursday (continued)

11:45 AM – 1:05 PM

NETWORKING LUNCH

(80 min)

1:05 - 2:35 PM (90 min)

A Funder's Role: Advancing Science Through Effective Communication

Science communication is part of a scientist's everyday life, and in order to be an effective scientist, one must be an effective communicator. Scientists must give talks, write papers and proposals, communicate with a variety of audiences, and educate others. In this session, we will explore the goals and objectives of effective scientific communication. How can we as funders do our part to equip our grantees with the tools and resources to become effective communicators and ambassadors for their important work? We will hear from Laura Lindenfeld of the Alan Alda Center for Communicating Science on best practices and ideas for training our grantees to communicate their science as well as Yael Fitzpatrick from Gazelle Design Consultancy on training scientists how to visually communicate their research. Finally, we will hear from Elizabeth Christopherson from the Rita Allen Foundation, who will share how they have been supporting communications training for their Scholars.

Moderator

Kristen Wehling, MPH

Program Coordinator | American Cancer Society

Presenters

Laura Lindenfeld, PhD

Executive Director | Alan Alda Center for Communicating Science

Yael Fitzpatrick

Consulting Art Director and Brand Manager | Gazelle Design Consultancy

Elizabeth Good Christopherson

President and Chief Executive Officer | Rita Allen Foundation

2:35 – 3:00 PM (25 min)

Break

3:00 – 4:00 PM (60 min)

Cost of Research: Are Current Fellowship Models Still "Current"?

As new discoveries and technological advancements continue to enhance our scientific knowledge, the question arises as to whether current funding models are keeping pace in this rapidly changing environment. Indeed, the advent of sophisticated approaches to solve scientific questions, as well as policies around sharing this information with other researchers or the public, results in higher costs for laboratories. Likewise, the training period for mentored investigators has lengthened as they compete for independent positions, as has the time needed to effectively complete and analyze complex experiments, leading to the need for prolonged research support. This session will focus on the changing research landscape, and how this impacts the value of current funding models. We hope to shed some light into what are considered the current "industry standards" with respect to specific postdoctoral funding mechanisms, and to provide insights into what decision points could lead to change, if an organization were interested in updating its grantmaking approach.

Moderator

Jenna Koschnitzky, PhD

National Director of Research Programs | Hydrocephalus Association

Presenter

Julie Fabsik-Swarts, MS, CFRE, CAP

Executive Director | National Postdoctoral Association

March 28 | Thursday (continued)

4:00 – 5:30 PM (90 min)

Supporting the Next Generation of Biomedical Researchers

Changes to policy and practice to attract and retain a vibrant biomedical research workforce have been recently suggested. In this session, HRA members will learn about the NAS Report, Breaking Through, which provides specific recommendations to overcome barriers facing the next generation of biomedical researchers. Additionally, we will hear about actions planned by the National Institutes of Health to recruit and retain a highly skilled research workforce. We will also identify potential opportunities for non-governmental funders to implement recommendations in the report.

Moderator

Kara Coleman, PhD

Project Director, Biomedical Programs | Pew Charitable Trusts

Presenters

Paula Stephan, PhD

Professor of Economics | Georgia State University

Committee on the Next Generation Initiative, National Academy of Sciences

Lawrence Tabak, DDS, PhD

Principal Deputy Director, Initiative | National Institutes of Health Co-Chair, NIH Next Generation Researcher's Initiative

6:30 - 8:30 PM

Reception With Heavy Hors D'Oeuvres at the Atlanta Marriott Marquis (265 Peach Tree Center Ave)

March 29 | Friday

8:00 - 9:30 AM

(90 min)

BREAKFAST: BREAKOUTS & NETWORKING

- Grants Program Analysis Working Group
- Health Services Research Working Group

9:30 - 10:45 AM

(75 min)

Open Mic: Exciting and Innovative Activities by HRA Members

During this session, we will get together to learn from the experiences of fellow HRA members. HRA members will present innovative and exciting activities of their organizations to tackle some of the toughest challenges we face as research funders. The attendees are encouraged to participate in the session and share the exciting and innovative ideas their organization has tried to address, an identified challenge area that would be beneficial for the group to learn about.

MC's

Margaret Flowers, PhD

Director, Scientific Communications and Grants | Breast Cancer Research Foundation

Chris Martin, PhD

Senior Science Program Officer & Director, Science Operations | The Kavli Foundation

Presenters

Sherry Sours-Brothers, PhD

Research Outcomes Manager | American Heart Association

Mary O'Reilly, PhD

Vice President, Bioscience Research Programs | Flinn Foundation

Nicole Willmarth, PhD

Chief Mission Officer | American Brain Tumor Association

Cecile Norris

Senior Research Manager, IBD Plexus | Crohn's & Colitis Foundation

March 29 | Friday (continued)

10:45 - 11:15 AM

Break

(30 min)

11:15 - 11:30 AM

Executive Director

(15 min)

Executive Director

Maryrose Franko, PhD

HRA News and Updates

Executive Director | Health Research Alliance

11:30 AM - 12:30 PM

Highlighting our Sponsors

(60 min)

Moderator

Maryrose Franko, PhD

Executive Director | Health Research Alliance

Presenters

J. Len Lichtenfeld, MD, MACP

Interim Chief Medical and Scientific Officer | American Cancer Society

Erik Nelson, PhD

Senior Director, Research Programs | Leukemia & Lymphoma Society

Eryn Marchiolo, MPH

Senior Director, Research and Training | Rheumatology Research Foundation

12:30 - 2:00 PM

LUNCH: BREAKOUTS & NETWORKING

(90 min)

- Drug and Other Therapy Development Working Group
- Data Sharing Working Group

2:00 - 3:30 PM (90 min)

Evolving Intellectual Property Policy: Overview and Implementation

The research supported by non-profit funders may result in new products, inventions, new technology and new concepts – called intellectual property (IP). These deliverables may provide an unforeseen and potentially significant return on investment for non-profits whose funds helped to support the research from which the IP was derived. Whether the institution pursues commercialization or not, funders should consider issues such as ownership of research, the options for commercialization, and revenue sharing agreements, etc. through an IP policy. In this session, members will hear from three speakers from the HRA membership on their experiences in the decision making, implementation and monitoring IP policies. Speakers will discuss what has worked well in their processes and share possible pitfalls your organization may be able to avoid, what you may expect in negotiations with institutions during the contract phase of grant execution, and different approaches for monitoring adherence to contractual obligations over time – including after grants are closed. Members will gain an understanding of the effort needed to create an IP policy, key points needed in such a policy, and have tools needed to take next steps, wherever they are in the process of adopting an IP policy. The session will include panel discussion for Q&A and opportunities to hear from others in the audience.

Moderator

Krissa Smith, PhD

Director, Research Programs | Susan G. Komen

Presenters

Susanna Greer, PhD

Scientific Director, Clinical Cancer Research and Immunology | American Cancer Society

Michael Kaplan, MA

President and CEO | Melanoma Research Alliance

Maneesh Kumar, MD, PhD

Optimized Scientific Solutions, LLC on behalf of Breast Cancer Research Foundation